Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Prostasol: a risk for blood clots?

Posted Sep 28 2008 1:49pm

A report has just been published regarding two recent cases of venous thromboembolism in men self-medicating with “Dr. Donsbach’s Prostasol.” Patients who are using or who are considering using this product should be aware of this possibility, as should their physicians. Any patient who is taking this product as a complementary or alternative medicine would be wise to discuss this with his doctor.

About 25 to 33 percent of patients diagnosed with prostate cancer report that they use complementary and alternative medicines. Many of these patients take a supplement called “Dr. Donsbach’s Prostasol.” According to Clement and Bubley, two patients with prostate cancer who were taking Dr. Donsbach’s Prostasol developed venous thromboembolic events while taking this supplement, in the absence of other obvious risk factors.

Their publication reviews the two cases and the time-line for the development of the venous thromboembolic events and use of Dr. Donsbach’s Prostasol. They compare Prostasol with PC-SPES, a similar supplement that was associated with thrombosis and was ultimately taken off the market because of patient safety concerns.

Prostasol contains phytoestrogens that could result in the suppression of testosterone and the predisposition to thrombosis. Both the patients under discussion had suppression of their testosterone to castrate levels with an associated decrease in PSA levels at the time of their thrombotic event.

According to Clement and Bubley, “These cases are suggestive of an association between Prostasol use and venous thromboembolic events. Physicians should be aware of the use of this agent in their patients, although it is not known whether it would be appropriate to prescribe prophylactic low-dose warfarin therapy.”

Filed under: Living with Prostate Cancer, Management, Tips, Treatment

Post a comment
Write a comment:

Related Searches